Missouri, 2005

Hail and Damaging Wind in Missouri, August 28, 2005

August 28, 2005 · NWS LSX · 3 events in 1 county or zone

A severe thunderstorm produced hail and some wind damage in the Palmyra area. Storm spotters reported hail up to golfball size south of Palmyra.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe thunderstorm produced hail and some wind damage in the Palmyra area. Storm spotters reported hail up to golfball size south of Palmyra. The Marion County Sheriff Department reported some large tree limbs and power lines down in Palmyra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 28, 3:35 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 28, 3:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SUN AUG 28 2005

.DISCUSSION...
IN THE NR TERM...MAIN FCST PROBLEM IS HOW TO HNDL PCPN OVR N AREAS.
FIRST THRT FOR TNGT IS SFC BASED CNVTN THAT HAS FIRED ALG STALLED
FNT BTWN KCDJ AND KIRK.  THIS SMALL CLUSTER OF STMS HAS MOVED
LTL...BUT THERE APRS TO BE SM DVLPMT EWD OVR THE LAST FEW VOLUME
SCANS AND VSBL STLT PICS INDICATE A GD DEAL OF VERTICAL DVLPMT AS
FAR E AS KUIN.  HV UPPED POPS WAY UP AND MENTIONED HVY RAIN FOR A
TIME THIS EVENING. OUTFLO BNDRY MAY TRY TO SPREAD PCPN SWD THIS
EVE...BUT SINCE THE E-W RIBBON OF UNSTABLE AIR POOLED ALG THE FNT IS
VRY NARROW IT MAY HV TUFF TIME GETTING TOO FAR S.  THRF...HV HELD
PCPN CHCS TO A KJEF...K3LF LN.  ANOTHER THRT OF TSRA WL COME FROM
CNVTN WHICH HAS DVLPD NR KOMA...AS LIFT FROM SHTWV AND WAA SHUD
ALLOW THIS TO HOLD TOGETHER AS IT PUSHES E...SIMILAR TO WHAT OCRD
WITH CNVTN OVR S IA AND XTRM N MO ERY THIS MRNG.

ATTENTION THEN TURNS TO THE APRCH OF KATRINA.  MDLS SOLNS HV COME
INTO BTR AGREEMENT...GENLY FOLLOWING THE FASTER SOLNS OF THE ERYR
GFS RUNS AND THE FURTHER E PSTN OF THE NAM SOLNS.  SO IT STILL APRS
THAT SYS WL JUST BRUSH OUR SE AREAS...BGNG LT MON NGT...CONTG
TUE...AND THEN ENDING ERY TUE EVE.  CLDS AND PCPN THRT SHUD LIMIT
DIURNAL TEMP SWINGS IN SE AREAS DURING THIS TIME...AND FOLLOWING
THINKING OF ERYR FCSTS HV ADJ GUID TEMPS ACCORDINGLY.

MEANWHILE...WK SFC RDGG SHUD HOLD OVR NW SECTIONS OF FA...PROVIDING
MILD AND TRANQUIL WX AS KATRINA PASSES INTO OHIO VLY.

APRCH OF NXT SHTWV WED NGT/THU BEARS WATCHING FOR ANOTHER ROUND OF
PCPN.  SFC CNVGC NON-EXISTENT DUE TO CRCLN ON BACK SIDE OF
KATRINA...BUT THERE IS A BIT OF FNTL SCALE FORCING/WK THETA-E ADV.
HWVR...THINK THAT KATRINA WL PREVENT SGFNT MSTR FROM BEING ABLE TO
ENTER THIS SYS...SO MAIN PCPN THRT SHUD BE WELL TO OUR N WHERE UVV
WL BE STRONGEST.

HV LEFT LTR PDS...FRI-SUN...DRY FOR NOW.  MUCH UNCERTAINLY EXISTS
WITH TIMING AND MSTR RETURN AHD OF SHTWV IN THE SAT-SUN TIME FRAME
AND WL WAIT FOR ANOTHER MEDIUM RANGE MDL CYCLE BFR INTRODUCING PCPN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TRUETT
Hazardous weather outlook, Aug 28, 3:07 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SUN AUG 28 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
407 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PARTS OF NORTHEAST
MISSOURI...AND WEST CENTRAL AND SOUTHWEST ILLINOIS TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS...
HOWEVER THEY WILL PRODUCE DANGEROUS LIGHTING...HEAVY RAIN...AND GUSTY
WINDS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WHILE STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...STORM SPOTTERS
AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO CALL IN RAINFALL
OBSERVATIONS AND ANY STRONG WIND OR HAIL REPORTS.

CARNEY

The radar

The St Louis radar (KLSX), 148 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
August 28, 4:20 PM CST
Where
Marion County, 6 mi W of Palmyra
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -91.650

Thunderstorm Wind, Marion

When
August 28, 4:25 PM CST
Where
Marion County, Palmyra
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -91.533

Hail, Marion

When
August 28, 4:30 PM CST
Where
Marion County, 5 mi S of Palmyra
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -91.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470472, 5470473, 5470474.